Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 70, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 8, 2003, 2:39 PM EDT for Carter County, Kentucky. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2003, 2:39 PM EDT (18:39 UTC)
- Expired
- Jul 8, 2003, 3:15 PM EDT
- In force
- 36 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Carter County, KY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 2:25 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 537 J/kg
- Mixed-layer CIN
- -255 J/kg
- Mixed-layer LCL
- 1058 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 081839 SVRRLX KYC043-081915- /NEW.KRLX.SV.W.ETN#.081838-081915/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 238 PM EDT TUE JUL 8 2003 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CARTER COUNTY IN KENTUCKY... * UNTIL 315 PM EDT... * AT 236 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM NEAR GRAYSON...MOVING EAST AT 15 MPH. * SOME LOCATIONS IN THE WARNING AREA INCLUDE...GRAYSON AND DENTON. HAIL THE SIZE OF DIMES AND WIND GUSTS IN EXCESS OF 50 MPH ARE POSSIBLE WITH THIS STORM. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND POWER POLES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3844 8304 3826 8304 3824 8279 3838 8280 $$ HC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:30 PM EDT, 9 minutes earlier.
Area forecast discussion, Jul 8, 2:30 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 230 PM EDT TUE JUL 8 2003 ******************************************************************* 230 PM EDT TUE JUL 8 2003 QUICK UPDATE TO ADD SEVERE THUNDERSTORM WATCH TO OUR 2 FURTHEST WEST KENTUCKY COUNTIES...GREENUP AND CARTER. .RLX... WV...NONE KY...SEVERE THUNDERSTORM WATCH #682 UNTIL 8 PM EDT FOR KYZ101-102. VA...NONE. OH...NONE. .END/ KF ******************************************************************* 1036 AM EDT TUE JUL 8 2003 ...MORNING UPDATE DISCUSSION... WILL UPDATE THIS MORNING TO INCREASE POPS ACROSS NORTHEAST...WHERE SHOWERS CONTINUE TO REDEVELOP. WILL ALSO MAKE BKW ZONE GROUPING MOSTLY CLOUDY FOR THIS AFTERNOON. TEMPERATURES ON TRACK AFTER SMALL DIP OVERNIGHT. NO OTHER CHANGES AT THIS TIME. ZONES OUT SOON. .END/ KF ******************************************************************* 836 AM EDT TUE JUL 8 2003 UPDATED ZONES TO CANCEL WW 678. 29 ******************************************************************* 426 AM EDT TUE JUL 8 2003 THRU WED ACTVTY FIRING UP IN ERLY MRNG HRS WITH LEWP BOOKING E AT 40-50 MPH AND PLENTY OF THERMODYNAMIC INSTABILITY AHD OF IT AS SBCAPES NR 2.0 KJ/KG...LI/S NR -6C...AND STG EQUIV POT TEMP ADV IN THE LWST 5KFT. DISCRETE PROP GIVING IT A MORE SE MVMNT AND SHUD HIT OH RVR ARND 10Z. LUKING FOR DAMAGING WNDS AS H8-H5 CROSS OVR WNDS ARE NR 50 KTS. AFT THIS MVS THRU THINGS SHUD QUITE DWN ESP ACR SRN COAL FIELDS AS UPR LVL HGTS BLD AND H7 TEMPS WRM TO ABV 10C..ALTHO BL SHUD RECOVER THIS AFTN AS SUN WL COME OUT ACR WW #678 AREA...RESULTING IN SCT TSTMS. HVY RNFL A THREAT WITH PRECIP H20 1.7 AND WNDS LESS THAN 20 KTS AS MID LVL SPEED MAX RMN N OF I-70. TNGT AND WED...THINGS BCM MORE ACTIVE AS BAROCLINIC ZN DROPS S FM LWR GRTLKS AND RMNS NRLY STATIONARY. 00Z NCEP CHAIN IN FAIRLY GUD AGREEMENT WITH FRNT STAYING ALNG I-70 FOR PDS 2 AND 3. H2 AGEO WND DIV AND GREATEST H10-H7 MSTR CONV RMNS JUST S OF THE FRONT...SO HV POPS HIGHEST ACR THOSE AREAS (UNI-EKN). OPTED FOR COOLER SIDE OF GUID TDY AS LEWP MVS THRU DURING MRNG HRS...EVEN THO AREA RECOVERED MON TO MID 80S WITH OVC CONDS UNTIL 17Z...H8 TEMP ADV STAYS NEUTRAL SO FEEL LWR 90S IS A STRETCH WITH 70-74F DWPTS. TNGT AND WED ROLLED WITH MAV FOR MINS AND FWC FOR HIGHS. WED NT ON... CONT EXISTING PATTERN WED NIGHT. SFC COLD FRONT APPROACHES AREA THURSDAY AND ROLLS ON THROUGH BY FRIDAY MORNING. 00Z UKMET HAS COME AROUND AND TRACKS LOW UP THROUGH GREAT LAKES THU-FRI TIME FRAME AND THIS IS IN GOOD AGREEMENT WITH MOST OF NCEP SUITE. TIMING OF FRONT COINCIDES WELL WITH DIURNAL HEATING...AND MAY EVEN BE SLOW ENOUGH TO MITIGATE LEE TROUGHING AHEAD OF IT. WELCOME CHANGE TO LESS HUMID WEATHER FOR FRIDAY AND THE WEEKEND. OPTED FOR PARTLY CLOUDY RATHER THAN MOSTLY CLEAR WITH WEAK UPPER TROUGHINESS. NUMBERS LOOKED REASONABLE. LEANED A LITTLE HIGH ON LOWS WEDNESDAY NIGHT AHEAD OF FRONT AND STILL A LITTLE UNDER WEAK LIKELY POPS SHOWN ON MAV IN MOST AREAS THURSDAY. 29/TRM ******************************************************************* 1257 AM EDT TUE JUL 8 2003 UPDATED ZFP TO CANCEL WW 674 FOR NRN AND CNTRL PORTION OF CWA. BRIEF SVR STORM ACR WASHINGTON CO OH DROPPED GLF BALL HAIL. FOR RMNDR OF NGT XPCT IT TO BE MUCH SIMILAR TO LAST NGT...TRW POPPING UP ANYTIME (MAINLY N OF I-64)...AS H7-H5 LPS RATES ABV 7C/KM STAY ACR NRN OH INTO WRN PA WHICH IS WHERE CURRENT ACTVTY IS FORMING. ALSO LWRD POPS ACR THE COAL FLDS GVN MID LVL CAP FM BLDNG RDG. 29 ******************************************************************* 637 PM EDT MON JUL 7 2003 ...UPDATE TO REMOVE SEVERE THUNDERSTORM WATCH #668 FOR OHIO COUNTIES ACROSS THE CWA... OTHERWISE NO CHANGES. KF ******************************************************************* 320 PM EDT MON JUL 7 2003 ...SEVERE THUNDERSTORM WATCH #668 UNTIL 01Z FOR NORTHWESTERN CWA... ...TONIGHT AND TOMORROW... FEW CHANGES NEEDED FOR THE SHORT TERM FORECAST. DUE TO ALL THE CLOUD COVER THIS AFTERNOON...TEMPERATURES HAVE BEEN SLOW TO RISE TO THE EXPECTED MAX TEMPERATURES. QUICK MOVING AREA OF THUNDERSTORMS SWEEPING THROUGH NORTHERN OHIO...WITH THUNDERSTORM WATCH REMAINING ACROSS THAT REGION (JUST TO OUR NORTH) THROUGH 6 PM. THIS AFTERNOON...ONLY A FEW LIGHT SHOWERS ACROSS THE WESTERN FRINGE OF THE CWA. WILL CONTINUE TO KEEP AN EYE TO THE NORTH AND WEST. ...TUESDAY NIGHT THROUGH THURSDAY NIGHT... COLD FRONT IS EXPECTED TO SLOWLY PUSH SOUTH TOWARD THE AREA AND THEN BECOME STATIONARY JUST TO OUR NORTH. AS A RESULT...WILL LEAVE SHOWERS AND THUNDERSTORMS IN THE FORECAST. HAVE BUMPED POPS UP WEDNESDAY/WEDNESDAY NIGHT INTO HIGH CHANCES AS BOTH ETA/GFS INDICATE SUBSTANTIAL RAINFALL ACROSS THE REGION DURING THESE PERIODS. LOW PRESSURE MOVES NORTHEAST FROM MID-MISSISSIPPI VALLEY INTO EASTERN CANADA THURSDAY NIGHT. AS IT DOES...THE STATIONARY FRONT WILL MOVE NORTH AWAY FROM THE REGION. GFS THEN PUSHES COLD FRONT THROUGH THE REGION BETWEEN 06 UTC AND 12 UTC THURSDAY NIGHT. ...FRIDAY THROUGH MONDAY... THE FORECAST IS NOT IN BAD SHAPE WITH HIGH PRESSURE BUILDING INTO THE REGION AS THE FRONT EXITS FROM THE EAST. WILL CONTINUE CHANCE POPS ALONG EASTERN SECTIONS OF THE FORECAST AREA. CONTINUE DRY FORECAST FOR THE WEEKEND AS A HIGH PRESSURE SYSTEM DOMINATE OUR WEATHER. A COLD FRONT APPROACHES THE AREA ON MONDAY WITH INCREASE IN LOW LEVEL MOISTURE AND WITH A INCREASE IN POPS WITH SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL USE A BLEND OF THE MAVS/FWCS THROUGH THE PERIOD. KF/JSH/ELW *******************************************************************
Hazardous weather outlook, Jul 8, 9:00 AM EDT, 5 hours 39 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-081500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 900 AM EDT TUE JUL 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... EARLY MORNING THUNDERSTORMS ARE EXITING THE REGION. FROM THESE STORMS...HEAVY RAIN FELL ACROSS PORTIONS OF RANDOLPH AND BARBOUR COUNTIES. WITH PLENTY OF AFTERNOON HEATING AND AN UNSTABLE AIRMASS APPROACHING...WE WILL CONTINUE TO MONITOR FOR AFTERNOON THUNDERSTORMS. THERE IS A SLIGHT RISK OF THUNDERSTORMS...AND ANY THUNDERSTORMS THAT DEVELOP THIS AFTERNOON COULD REACH SEVERE LIMITS. .DAYS TWO THROUGH SEVEN... THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO THURSDAY NIGHT...WHEN A COLD FRONT CROSSES THE AREA. THE BEST CHANCE FOR SEVERE THUNDERSTORMS THIS PERIOD IS THURSDAY AFTERNOON AND EVENING...AS THE FRONT APPROACHES.. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KF
In the hours before
Local storm report, Jul 8, 11:19 AM EDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1119 AM EDT TUE JUL 08 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 AM MONTROSE WV WIND DAMAGE
07/08/03 RANDOLPH STRAIGHT LINE WINDS DOWNED
SEVERAL TREES AND CAUSED
SOME PROPERTY DAMAGE.
HCSpecial weather statement, Jul 8, 2:35 PM EDT, 4 minutes before
KYZ101>103-081930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 235 PM EDT TUE JUL 8 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... A STRONG THUNDERSTORM WAS LOCATED IN CENTRAL CARTER COUNTY BETWEEN CARTER CAVES STATE PARK AND GRAYSON. THIS STORM IS MOVING EAST ABOUT 15 MPH AND MAY PRODUCE SMALL HAIL...TORRENTIAL DOWNPOURS...AND DANGEROUS FREQUENT LIGHTNING. RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR WILL BE POSSIBLE. THIS STORM WILL MOVE OVER GRAYSON AROUND 2:45 PM. STRONG THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING IN THIS VERY UNSTABLE AIRMASS DURING THE AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. HC
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.